Daily Brief: 2016.12.21

THREAT ANALYSIS

Fentanyl Related Deaths Rise Sharply

According to a recently released report, deaths involving the opioid painkiller fentanyl more than doubled in 2014 in the United States. More specifically, in 2014, 4,200 people died from overdoses involving fentanyl, whereas, in 2013 1,905 deaths were documented. This equates to an increase from six deaths per one million people to 13 deaths per one million people.
(Sources: CBS NewsNBC News)

Fentanyl is a powerful synthetic opiate analgesic which is similar to but more potent than morphine. Fentanyl binds to the body's opiate receptors, which are highly concentrated in areas of the brain that control pain and emotions. Signs of fentanyl use include drowsiness, dizziness, nausea, vomiting and a lack of alertness. Signs of fentanyl overdose include seizures, low blood pressure, pinpoint pupils, slowed heartbeat, and respiratory reduction.
(Sources: NIDAProject KnowCDC)  

According to the researchers who authored the report, there has been an improvement in the recording of specific drugs on death certificates. Therefore, increases in death rates of specific drugs could reflect an actual increase in the number of deaths, or an increase in reporting of those drugs, or both.
(Source: CBS News)

ACTION STEPS

  1. Individuals who are physically dependent on abused opioid should seek professional medical help in order to mitigate the risk of overdosing.
  2. To prevent death from overdose, people who are at risk for opioid overdose should have access to naloxone and a syringe so that it can be injected into a muscle in the case of overdose.
  3. SAMHSA has an Opioid Prevention Overdose Toolkit that provides important information on opioid overdose and how to use naloxone to save lives.
    (Source: SAMHSA)
Stefanie SullivanComment